Introducing myself

I'll try and keep this short......in May 2012 I was under a huge amount of stress in my job and developed dreadful pain in my shoulders and upper arms - three days in I couldn't dress myself. Long story short my osteopath diagnosed PMR and of course my GP tested for everything else but that. In desperation I asked a private GP to give me 2 weeks worth of pred. and after 2/3 days the reduction in pain was amazing. Went back to GP who finally sent for Esr which was 53. It took until September for him to refer me to a rheumy. Started on 15 mg pred which sort of kept it under control most of the time. GP forced me onto Alendronic Acid without a Dexa scan.

One year later I was still on 12.5 mg daily with dreadful pain in my left hip. September 2013 missed one stair at the foot of a staircase (similar to stepping off a kerb you don't see) and my left femur snapped - sound like a gunshot, I will never forget it. St. Thomas' Hospital London operated and inserted an intermedullar femoral nail (that's a titanium rod to you and I) screwed at the hip and knee. Made really good progress for the best part of one year.

August 2014 started having difficulty weight bearing on right leg, pain in hip similar to that in left before snap. Also having almost been able to manage for half a day without support on the mended leg this went backwards with pain increasing at an alarming rate. Normal Xrays showed nothing, nor did MRI on right leg but nuclear scan showed that the left leg had stopped healing - due to the pred. and the right had a stress fracture caused by the Alendronic Acid which they tell me they see quite frequently. We now realise that the left leg probably had a stress fracture which is why it snapped so easily.

My Dexa scans showed an above average T score for my age (I have just turned 70); the second one a year later even showed an improvement on that so I had no need to take the AA.

St Thomas' have sent me home with two Exogen machines that work by ultrasound to encourage the blood flow to the damaged part of the bones. After six months there is a slight thickening of the bone around the repair on the left leg, I don't think the right leg is getting any better. The machines are used for 20 minutes at the same time every day (5am works for me as I go back to sleep and they turn off automatically). If this doesn't work they want to replace the rod in my left leg (Huge op....must be my last resort) and also carry out the same surgery on the right as I am under threat that this could snap at any time if put under stress. Both these problems caused by the AA...it actually says on the leaflet " may cause stress fractures of the femur". I had a botched spinal fusion in 1979 for spondyliosthesis so was taking 50 mg of Tramadol night and morning for the pain, thankfully I am able to tolerate Tramadol as long as I don't go near alcohol, and I now take 100 mg 4 times a day (the max dosage) and the same amount of Paracetamol at the same time. I managed to reduce the pred. to 7.5 mg a few weeks ago but a bad flare up has put me back on 12.5 daily. I reduced by .5 of a mg every 10 days which was the most successful reduction I have ever managed.

To top it all I have cataracts in both eyes thanks to the pred. (one was operated on 2 weeks ago, bliss...I can see again, albeit only long distance), and I am waiting for the second appointment.

I won't bore you with my size, lack of neck, shortness of breath, thinning hair, loss of muscle tone, weak bladder....you all know the signs. A nurse in London described the effects of steroids as a "Loss of identity" which I think sums it up perfectly but even that is preferable to the pain of PMR.

I still work at a pretty active job but recently have had the opportunity to get some increased rest which may be helping the legs. My problem is that supporting myself on the crutches puts the strain on my ams and shoulders where the PMR is worst and sometimes I can't distinguish between bone pain and PMR pain in my legs.

I'm hoping to make an appointment with a Bowen Therapist next week. At present my osteopath looks after me with massage, he has known my body for 15 years and diagnosed the PMR when no one else did.

In short (not very I'm afraid) that's my introduction.

3 Replies

oldestnewest
  • Welcome - and if nothing else your tale of woe will make a lot of people feel VERY well and lucky! It does me at least!

    "the right had a stress fracture caused by the Alendronic Acid which they tell me they see quite frequently"

    Now that I find extremely interesting. It is one of the things that I quote about insisting on a dexascan BEFORE being persuaded to take AA. But all the doctors who were persuaded by the marketing of Fosamax for widespread use tell us it is very rare. Another lady was told similar things about it by an orthopod - who one assumes sees the cases like yours while the rheumatologists and GPs don't. Nothing would persuade me to take it unless my bones were really osteoporitic.

    However - while I realise you do desperately need to get your pred dose down, reducing at .5mg every 10 days will probably result in a repeat flare every time you get to below the dose that you need. It takes a few weeks for the inflammation to reach the level that is going show up as a flare - reducing at that rate means you will overshoot and not know where you were fine. In this case you might have been just OK at 8.5mg and not at 8mg - but by 7.5mg it just went mad. Can you not remain at a given dose a little bit longer?

    Or perhaps consider trying this

    healthunlocked.com/pmrgcauk...

    where you might manage 1mg a month with no problems if you started at 1 day new, 4 days old - and you can stop anywhere. It makes the reduction less obvious to your body so the withdrawal problems are pretty much absent. Many people have already said they have got far lower than ever before using it or something similar.

  • Your story is horrifying and in my opinion the blame lies squarely with the pharmaceutical companies who fall over themselves trying to produce yet another osteoporosis drug and all of them are primarily bisphosphonates known to produce spiral femoral fractures. Then they promote it heavily with the medical community.

    I'm American and we are known for being litigious. I am not personally like that, but in this case I would definitely urge you to meet with a lawyer about your case. You will not be the only one seeking damages for harm and expense caused by these drugs. And only people directly harmed by the drug have the legal standing to sue.

    Of course the most important thing is to take care of your self. I agree with others that you may avoid a flare by reducing the prednisone more slowly, especially as you get into the single digits. My rheumatologist has always said that the harmful effects of prednisone are greatly reduced when you get to 5 mg. even if you have to stay at that level for months.

    I wish you all the best in your recovery.

  • Ida-June, although quite shocking to read what you are going through, I do hope it will serve to impress upon others the need to refuse Alendronic Acid until at least a DEXA scan has been carried out to prove its need.

    I can't begin to imagine how difficult it must be to have to use crutches when suffering from PMR affecting the shoulder girdle and arm muscles. Ouch!

    Fingers crossed that the Exogen machines prove successful, making the rod replacement op unnecessary.

    Hearing that you had a "botched spinal fusion" makes me feel very relieved that I didn't go ahead with the same operation which was recommended to me by a couple of orthopaedic consultants many years ago due to Spondylolisthesis. Instead I sought a third opinion and he said that the surgery would be major and was so often unsuccessful, referring me instead for the fitting of a surgical corset and to an osteopath for muscle strengthening exercises to support the injured spine, followed by swimming on my back. Luckily for me, it all helped.

    I'm in awe of you managing to work in an "active" role but I hope you are continuing with as much increased rest as you can.....I so hope it pays off.

You may also like...